Nebraska, 2012

Hail in Nebraska, May 4, 2012

May 4, 2012 · NWS GID · 16 events in 5 counties and zones

For the fourth consecutive day, severe thunderstorms affected parts of South Central Nebraska, this time targeting northwest portions of the 24-county area with a fairly significant Friday evening hail event primarily impacting Valley, Greeley, Howard and Sherman Counties. There were nearly two dozen reports of large hail ranging from quarter to at least baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
$4.5 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the fourth consecutive day, severe thunderstorms affected parts of South Central Nebraska, this time targeting northwest portions of the 24-county area with a fairly significant Friday evening hail event primarily impacting Valley, Greeley, Howard and Sherman Counties. There were nearly two dozen reports of large hail ranging from quarter to at least baseball size. Most of this large hail affected rural areas, but the community of St. Paul took a direct hit as a large southward-tracking supercell pounded parts of town for at least 20-30 minutes with hail to at least baseball size. Along with extensive damage to homes and vehicles, a local greenhouse had 21 roof panels destroyed. Although no serious injuries were reported, two teenage girls sheltered in a car on the north side of St. Paul as it was battered by large hail, with one girl sustaining several small cuts when the back window shattered. Elsewhere across the area, golf ball size hail was reported in several places including near Scotia, North Loup and Pleasanton. Although no tornadoes or damaging winds were reported, one storm featured strong rotation on radar across southwestern Sherman and far north central Buffalo Counties around 10 PM CDT. Rainfall amounts under the most intense storms generally ranged from 1-2 inches, with unofficial reports from the St. Paul area of localized pockets over 2.50 inches.

The first severe thunderstorms of the evening within the local area started sagging into extreme northern portions of Valley and Greeley Counties between 6 PM and 730 PM CDT, evolving southward from severe storms already ongoing just to the north in Garfield and Wheeler Counties. Between 730-10 PM CDT, a large south-southeast moving supercell became the most dominant storm of the event as it tracked along the Valley/Greeley County line and into Howard County, battering St. Paul with destructive hail before abruptly dissipating before reaching Grand Island. As this primary supercell matured, a new cluster of multicell and splitting supercell storms erupted over Valley and Sherman Counties between 830-930 PM CDT, with one of these storms eventually making it as far south as the Pleasanton area before dissipating. The last severe hail storm of the night affected areas near the Sherman/Howard County line between 1045-1130 PM before rapidly weakening. Interestingly, all severe storms that tried moving south into the Interstate 80 corridor dissipated before getting there. Aloft, synoptic scale forcing for this event was rather weak, with only subtle shortwave energy passing through quasi-zonal flow aloft, well-downstream from a larger mid level trough over the Pacific Northwest. However, at the surface, a quasi-stationary east-west oriented front draped across northern Nebraska provided the focus for severe storm development, especially as it started pushing south as an outflow boundary during the evening. Around the time the St. Paul supercell first developed, mesoscale parameters featured around 2000 J/kg mixed-layer CAPE and around 40 knots of 0-6 kilometer vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 4, 4:49 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 4, 4:49 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT FRI MAY 4 2012

.AVIATION...00Z KGRI TAF. AT LEAST FOR THE FIRST 12-15 HOURS OR SO
OF THE FORECAST...CONFIDENCE IS FAIRLY LOW REGARDING
THUNDERSTORM/FOG POTENTIAL. STARTING OFF THIS EVENING...COULD BE A
CLOSE CALL WHETHER ANY STRONG TO SEVERE THUNDERSTORMS DEVELOPING
50-75 MILES NORTH OF THE TERMINAL SAG SOUTHWARD INTO THE AREA. AT
LEAST FOR NOW WILL ASSUME THIS ACTIVITY REMAINS NORTH...BUT STAY
TUNED FOR THE QUICK INCLUSION OF A TEMPO GROUP FOR POTENTIALLY
SEVERE +TSRA MAINLY IN THE 01Z-05Z TIME FRAME IF THIS ACTIVITY
BUILDS IN. LATER TONIGHT...THERE ARE FAIRLY STRONG SIGNALS THAT FOG
AND POTENTIALLY A LOW CEILING WILL DEVELOP...BUT THIS IS
ASSUMING THAT EFFECTS OF POSSIBLE CONVECTIVE OUTFLOW DO NOT HOLD
FOG AT BAY...OR AT LEAST DELAY IT. AS A FIRST GUESS...AM
HIGHLIGHTING A TEMPO GROUP FROM 10Z-14Z FOR LIFR VSBY/CIG. ONCE
ANY MORNING FOG/STRATUS BURNS OFF...THE REST OF THE DAY SHOULD BE
THUNDERSTORM FREE. SOUTHEAST WINDS WILL PICK UP ESPECIALLY DURING
THE DAY...WITH GUST POTENTIAL TO AT LEAST 24KT.

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT FRI MAY 4 2012/

SHORT TERM...TONIGHT AND TOMORROW...PRIMARY FORECAST CONCERNS LIE
WITH  THUNDERSTORM CHANCES TONIGHT AND THE POTENTIAL FOR FOG
EARLY TOMORROW MORNING.

BEEN ANOTHER HOT AND MUGGY DAY ACROSS THE REGION...WITH LITTLE
CHANGE IN THE PATTERN OVER THE PAST COUPLE DAYS...REMAINING FAIRLY
ZONAL WITH OCCASIONAL WEAK AND DIFFICULT TO FIND WAVES THROUGH
THROUGH THE FLOW. SURFACE LOW PRESSURE REMAINS OVER WRN PORTIONS
OF  KS...WITH THE MAIN WARM FRONT DRAPED ALONG/JUST NORTH OF THE
NRN EDGE OF THE CWA...WITH A DRY LINE BOUNDARY JUST OFF THE SW
CORNER. HUMID AIR MASS REMAINS IN PLACE...WITH DEWPOINTS WELL INTO
THE 60S AND EVEN A FEW LOW 70S....WHILE TEMPS THIS AFTERNOON HAVE
CLIMBED INTO THE 80S/LOWER 90S. NOT SURPRISINGLY...VERY HIGH
INSTABILITY VALUES HAVE DEVELOPED ACROSS THE CWA...WITH THE MAIN
AXIS ACROSS CENTRAL/ERN PORTIONS...3-4000+ J/KG OF MLCAPE.
MODELS/SPC MESO PAGE ALSO SHOWING WRN LOCATIONS WITH AT LEAST SOME
CAP/WARMER MID LEVEL TEMPS. ALREADY SEEING SOME ACTIVITY OFF TO
THE NORTH OF THE CWA AND HAS PRODUCED AN OUTFLOW BOUNDARY...WHICH
IS DRIFTING SOUTH TOWARD THE NRN BORDER OF THE CWA. ALSO SEEING
SOME CU DEVELOPING ACROSS THE NW CORNER OF THE CWA...AND THOUGH
THE UPPER LEVEL FORCING IS NOT GOOD...IT HASNT TAKEN MUCH THE PAST
FEW DAYS TO GET SOME ISO/SCT THUNDERSTORMS GOING...SO THOUGH
CONFIDENCE IN EXACTLY WHEN/WHERE ISN'T HIGH...CERTAINLY CANT RULE
OUT SOMETHING POPPING STILL THIS AFTERNOON/EVENING. IF SOMETHING
SHOULD GO...PLENTY OF INSTABILITY BUT WEAK OVERALL SHEAR TO WORK
WITH...WOULD EXPECT THEM TO BECOME SEVERE. BEST CHANCES WILL BE
THROUGH ROUGHLY MIDNIGHT...AND TRENDED POPS DOWN AFTER 06Z A
TOUCH...IS POSSIBLE THINGS WILL HAVE SHIFTED OFF TO THE EAST.

ONCE THE THUNDERSTORM POTENTIAL STARTS TO DIMINISH...FOG CONCERNS
ARISE TONIGHT/EARLY SAT MORNING. NO CHANGE IN THE AIR MASS
OVERNIGHT...WE HAVE WARM OVERNIGHT LOWS /UPPER 50S TO MID 60S/ AND
SIMILAR DEWPOINTS IN PLACE...ALONG WITH FAIRLY LIGHT WINDS. WILL
CONTINUE AREAS OF FOG MENTION...WITH A VIS<1/2 MILE AREA ACROSS
THE NORTHEASTERN HALF...WHERE DEWPOINTS WILL BE HIGHEST...AND
EXTENDED MENTION THROUGH MID MORNING.

LOOKING TO SATURDAY...NO MAJOR CHANGES MADE TO THE FORECAST...WITH
THE MAJORITY OF THEY REMAINING DRY...AND ANY POPS CONFINED TO THE
FAR NWRN CORNER OF THE CWA MAINLY FOR LATE IN THE AFTERNOON.
MODELS  IN DECENT AGREEMENT SHOWING THE UPPER LEVEL
PATTERN/SOUTHWESTERLY FLOW BECOMING MORE AMPLIFIED ACROSS THE AREA
AS A STRONGER LOW PRESSURE SYSTEM MOVES INTO THE NORTHERN
ROCKIES...WITH A TROUGH AXIS EXTENDING SOUTH. DEBATED PULLING POPS
COMPLETELY THROUGH 00Z...BUT A COUPLE SOLUTIONS /LIKE THE NAM/
STILL SHOW ACTIVITY STARTING TO CREEP INTO THE CWA JUST PRIOR TO
THAT TIME. THE MAIN SFC LOW THROUGH THE AFTERNOON REMAINS
GENERALLY OVER WRN/NWRN KS...BECOMING A LITTLE MORE ORGANIZED WITH
A SHARPER FRONTAL BOUNDARY DEVELOPING...EXTENDING NORTH THROUGH
WRN NEB...THOUGH MODELS CONTINUE TO VARY ON THE EXACT LOCATION BY
00Z /LATEST NAM REMAINS THE FURTHEST EAST SOLUTION. WILL AGAIN SEE
SIMILAR CONDITIONS TO TODAY...TEMPERATURES CLIMBING INTO THE
80S/90S...DEWPOINTS IN THE 60S/70S...GUSTY SOUTHEASTERLY WINDS.
WILL AGAIN SEE VERY HIGH VALUES OF INSTABILITY DEVELOP...ESP
ACROSS THE ERN HALF OF THE CWA...BUT MODELS ALSO SHOWING THINGS
REMAINING CAPPED THROUGH THE AFTERNOON.

LONG TERM...STARTING 00Z SUNDAY. LONG TERM MODEL SOLUTIONS
SUGGEST UPPER LEVEL  RIDGING WILL PERSIST OVER THE EASTERN HALF
OF THE CONUS SUNDAY...WITH TROUGHING INFILTRATING THE WEST. THE
WESTERN CONUS TROUGH IS EXPECTED TO PUSH INTO THE CENTRAL CONUS BY
MONDAY...WITH UPPER LEVEL RIDGING BUILDING BACK INTO THE AREA BY
WEDNESDAY. AT THE SURFACE A COLD FRONT IS EXPECTED TO CLEAR THE
AREA EARLY SUNDAY MORNING...WITH MUCH COOLER AND DRIER LOW LEVEL
AIR EXPECTED TO PUSH INTO THE AREA SUNDAY THROUGH TUESDAY. BY
WEDNESDAY HOWEVER...THE SURFACE RIDGE IS EXPECTED TO PUSH OFF TO
THE EAST...THUS ALLOWING FOR LOW LEVEL RETURN FLOW AND A WARMING
TREND TO FINISH OUT THE EXTENDED FORECAST PERIOD.

THE APPROACH AND EVENTUAL PASSAGE OF THE UPPER LEVEL TROUGH WILL
BRING FURTHER CHANCES FOR PRECIPITATION TO OUR CWA SATURDAY NIGHT
AND DURING THE DAY SUNDAY...WITH DRY CONDITIONS THEN INFILTRATING
OUR AREA BEGINNING SUNDAY NIGHT. QPF FIELDS FROM THE
SREF-MEAN...NAM...EC AND OPERATIONAL GFS ALL SUGGEST CONVECTION
OVER THE  NORTHERN AND CENTRAL HIGH PLAINS SATURDAY EVENING WILL
PUSH EAST/SOUTHEASTWARD SATURDAY NIGHT/SUNDAY MORNING...WITH
CONVECTIVE ACTIVITY LIKELY CLIPPING THE NORTHERN ONE-THIRD OF OUR
CWA. CHANCES FOR PRECIPITATION SATURDAY NIGHT/SUNDAY MORNING
BECOME MORE QUESTIONABLE AS ONE MOVES SOUTH ACROSS THE CWA...BUT
THERE ARE STILL INDICATIONS FROM MULTIPLE MODEL SOLUTIONS THAT
PRECIPITATION WILL BE REALIZED ACROSS PORTIONS OF NORTH CENTRAL
KANSAS AS WELL. GIVEN ALL THIS...WENT AHEAD AND INCLUDED A RANGE
OF POPS ACROSS OUR CWA 00Z-12Z SUNDAY...WITH LIKELY POPS ACROSS
THE NORTHERN ONE-THIRD OF OUR CWA...TO SLIGHT CHANCE POPS ACROSS
OUR SOUTH. SOME LINGERING PRECIPITATION WILL BE POSSIBLE ACROSS
OUR AREA DURING THE DAY SUNDAY INTO SUNDAY EVENING...BUT WITH THE
MID LEVEL TROUGH AXIS CLEARING OUR AREA AND RESULTANT SUBSIDENCE
SETTLING IN...AND WITH LOW LEVEL DRY AIR ADVECTION ALSO
INFILTRATING THE AREA...CURRENTLY BELIEVE MOST ALL PRECIPITATION
SHOULD BE EXITING OUR AREA BY LATE SUNDAY AFTERNOON OR SUNDAY
EVENING. AN OVERALL LACK IN KINEMATIC FORCING...ALONG WITH THE
AFOREMENTIONED DRIER LOW LEVEL AIRMASS...SHOULD PRESENT DRY
CONDITIONS TO THE AREA MONDAY THROUGH THURSDAY. RAIN CHANCES THEN
RETURN TO OUR CWA NEXT FRIDAY AS LOW LEVEL MOISTURE AND MID LEVEL
THERMAL ADVECTION BEGIN TO INCREASE ACROSS THE CENTRAL PLAINS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...PFANNKUCH
SHORT TERM...ADO
LONG TERM...BRYANT
Hazardous weather outlook, May 4, 2:34 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
334 PM CDT FRI MAY 4 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
334 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA...PRIMARILY
ALONG AND NORTH OF A LINE FROM ELWOOD TO HEBRON. HAIL TO THE SIZE
OF GOLF BALLS AND DAMAGING WIND GUSTS TO AROUND 60 MPH WILL BE THE
PRIMARY HAZARDS WITH ANY THUNDERSTORMS THAT DEVELOP...THOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT.

AFTER MIDNIGHT TONIGHT...WARM TEMPERATURES...MOIST AIR AND LIGHT
WINDS WILL LEAD TO THE POTENTIAL FOR FOG DEVELOPMENT ACROSS THE
OUTLOOK AREA. VISIBILITIES DROPPING DOWN TO A HALF OF A MILE OR
LESS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY MORNING WILL SEE THE CONTINUED POTENTIAL FOR FOG ACROSS
THE OUTLOOK AREA...WITH VISIBILITIES LESS THAN A HALF A MILE
POSSIBLE.

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN STARTING LATE SATURDAY
AFTERNOON...AND CONTINUING SATURDAY EVENING AND NIGHT ALONG AN
ADVANCING COLD FRONT...ESPECIALLY ACROSS SOUTH CENTRAL NEBRASKA.
THE MAIN HAZARDS FROM THE STORMS WILL BE LARGE HAIL THE SIZE OF
GOLF BALLS AND DAMAGING WINDS OF 60 MPH.

A FEW NON SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
OUTLOOK AREA DURING THE DAY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
FOR LOCATIONS ALONG AND NORTH OF A LINE FROM ELWOOD TO HEBRON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO/BRYANT

In the hours before

Special weather statement, May 4, 4:45 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
545 PM CDT FRI MAY 4 2012

NEZ040-042315-
GREELEY NE-
545 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
615 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF CEDAR RAPIDS...OR 33 MILES EAST
OF ORD...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EASTERN GREELY COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4149 9829 4157 9848 4174 9849 4175 9830
TIME...MOT...LOC 2245Z 249DEG 16KT 4158 9828

GUERRERO
Special weather statement, May 4, 4:56 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT FRI MAY 4 2012

NEZ039-040-042345-
GREELEY NE-VALLEY NE-
556 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VALLEY AND NORTHWESTERN
GREELEY COUNTIES UNTIL 645 PM CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
SARGENT TO FORT HARTSUFF STATE PARK TO 5 MILES WEST OF ERICSON...AND
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ORD...
  FORT HARTSUFF STATE PARK...
  ELYRIA...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4169 9846 4150 9905 4157 9922 4174 9922
      4174 9921 4174 9855
TIME...MOT...LOC 2256Z 300DEG 21KT 4168 9926 4176 9901
          4179 9874

PFANNKUCH
Special weather statement, May 4, 5:38 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
638 PM CDT FRI MAY 4 2012

NEZ040-050015-
GREELEY NE-
638 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
715 PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPALDING...OR 29 MILES EAST OF ORD...MOVING
EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN GREELEY COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4175 9829 4159 9830 4163 9844 4174 9844
      4175 9841
TIME...MOT...LOC 2339Z 284DEG 11KT 4165 9835

The radar

The Grand Island radar (KUEX), 150 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Greeley

When
May 4, 6:45 PM CST to 7:00 PM CST
Where
Greeley County, 12.48 mi N of Scotia
Measured
1 in hail
Reported by
Public
Coordinates
41.650, -98.740

Hail, Valley

When
May 4, 6:46 PM CST
Where
Valley County, 9 mi ENE of Ord
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
41.650, -98.769

Hail, Valley

When
May 4, 7:05 PM CST
Where
Valley County, 6 mi SE of Ord
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.539, -98.848

Hail, Valley

When
May 4, 7:14 PM CST
Where
Valley County, 3 mi N of North Loup
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
41.543, -98.780

Hail, Greeley

When
May 4, 7:24 PM CST
Where
Greeley County, 2 mi NNE of Scotia
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
41.497, -98.705

Hail, Howard

When
May 4, 7:50 PM CST
Where
Howard County, 8 mi NE of Elba
Measured
1 in hail
Reported by
Public
Coordinates
41.362, -98.471

Hail, Howard

When
May 4, 7:59 PM CST
Where
Howard County, Elba
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.280, -98.580

Hail, Howard

When
May 4, 8:07 PM CST to 8:30 PM CST
Where
Howard County, 3 mi NNW of St Paul to 1 mi ESE of St Paul
Measured
2.75 in hail
Property damage
$2.0 million
Crop damage
$3.0 million
Reported by
Broadcast Media
Coordinates
41.260, -98.492

Hail ranging from the size of quarters to at least the size of baseballs was reported in and around St. Paul. There were numerous reports of vehicle damage, along with window, siding, and gutter damage to homes. A local greenhouse had 21 roof panels destroyed.

Hail, Valley

When
May 4, 8:10 PM CST
Where
Valley County, 3 mi N of Arcadia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.473, -99.130

Hail, Howard

When
May 4, 8:24 PM CST to 8:29 PM CST
Where
Howard County, 6 mi W of Elba
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$500,000
Reported by
Public
Coordinates
41.280, -98.696

Hail, Valley

When
May 4, 8:51 PM CST
Where
Valley County, 3 mi W of Ord
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -98.988

Hail, Valley

When
May 4, 8:55 PM CST
Where
Valley County, Ord
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.600, -98.930

Hail, Valley

When
May 4, 9:09 PM CST
Where
Valley County, 3 mi E of Ord
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.600, -98.872

Hail, Sherman

When
May 4, 9:12 PM CST
Where
Sherman County, 2 mi W of Litchfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -99.189

Hail, Buffalo

When
May 4, 9:15 PM CST
Where
Buffalo County, 3 mi N of Pleasanton
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
41.013, -99.080

Hail, Sherman

When
May 4, 10:00 PM CST to 10:08 PM CST
Where
Sherman County, 2 mi NE of Ashton
Measured
1 in hail
Reported by
Public
Coordinates
41.270, -98.793

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376311, 376312, 376313, 376314, 376316, 376317, 376318, 376324, 376320, 376327, 376330, 376331, 376332, 376333, 376335, 376336.